Matrices with the edmonds—Johnson property


A matrixA=(a ij ) has theEdmonds—Johnson property if, for each choice of integral vectorsd 1,d 2,b 1,b 2, the convex hull of the integral solutions ofd 1xd 2,b 1Axb 2 is obtained by adding the inequalitiescx≦|δ|, wherec is an integral vector andcx≦δ holds for each solution ofd 1xd 2,b 1Axb 2. We characterize the Edmonds—Johnson property for integral matricesA which satisfy\(\mathop \Sigma \limits_j |a_{ij} | \leqq 2\) for each (row index)i. A corollary is that ifG is an undirected graph which does not contain any homeomorph ofK 4 in which all triangles ofK 4 have become odd circuits, thenG ist-perfect. This extends results of Boulala, Fonlupt, Sbihi and Uhry.

This is a preview of subscription content, access via your institution.


  1. [1]

    M. Boulala andJ. P. Uhry, Polytope des indépendants d’un graphe série-parallèle,Discrete Mathematics 27 (1979), 225–243.

    MATH  Article  MathSciNet  Google Scholar 

  2. [2]

    V. Chvátal, Edmonds polytopes and a hierarchy of combinatorial problems,Discrete Mathematics 4 (1973), 305–337.

    MATH  Article  MathSciNet  Google Scholar 

  3. [3]

    V. Chvátal, On certain polytopes associated with graphs,Journal of Combinatorial Theory (B) 18 (1975), 138–154.

    MATH  Article  Google Scholar 

  4. [4]

    J. Edmonds, Maximum matching and a polyhedron with 0, 1 vertices,Journal of Research of the National Bureau of Standards (B) 69 (1965), 125–130.

    MATH  MathSciNet  Google Scholar 

  5. [5]

    J. Edmonds andE. L. Johnson, Matching: a well-solved class of integer linear programs,in: Combinatorial Structures and Their Applications (R. K. Guy, et al., eds.), Gordon and Breach, New York, 1970, 89–92.

    Google Scholar 

  6. [6]

    J. Edmonds andE. L. Johnson, Euler tours and the Chinese postman,Mathematical Programming 5 (1973), 88–124.

    MATH  Article  MathSciNet  Google Scholar 

  7. [7]

    J. Fonlupt andJ. P. Uhry, Transformations which preserve perfectness andh-perfectness of graphs,Annals of Discrete Mathematics 16 (1982), 83–95.

    MATH  MathSciNet  Google Scholar 

  8. [8]

    M. Grötschel, L. Lovász andA. Schrijver, The ellipsoid method and its consequences in combinatorial optimization,Combinatorica 1 (1981), 169–197.

    MATH  MathSciNet  Google Scholar 

  9. [9]

    N. Sbihi andJ. P. Uhry, A class ofh-perfect graphs,Discrete Mathematics 51 (1984), 191–205.

    MATH  Article  MathSciNet  Google Scholar 

  10. [10]

    P. D. Seymour, The matroids with the max-flow min-cut property,Journal of Combinatorial Theory (B) 23 (1977), 189–222.

    MATH  Article  MathSciNet  Google Scholar 

  11. [11]

    K. Truemper,Max-flow min-cut matroids: polynomial testing and polynomial algorithms for maximum flow and shortest routes, preprint, University of Texas at Dallas, 1984.

  12. [12]

    F. T. Tseng andK. Truemper,A decomposition of the matroids with the max-flow min-cut property, preprint, University of Texas at Dallas, 1984.

Download references

Author information



Additional information

First author’s research supported by the Netherlands Organization for the Advancement of Pure Research (Z.W.O.).

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Gerards, A.M.H., Schrijver, A. Matrices with the edmonds—Johnson property. Combinatorica 6, 365–379 (1986).

Download citation

AMS subject classification (1980)

  • 05 C 50